Immunosuppressive Therapy for IBD Following C Difficile May Be Appropriate
NOVEMBER 07, 2018
Arun Swaminath, MDTreating inflammatory bowel disease (IBD) within 90 days of C difficile infection does not contribute to worsened clinical outcomes, according to a recent study. C difficile is common in this population and can often lead to confusing diagnoses as well as delays in IBD therapy escalation, study authors said.
Researchers from Northwell Health conducted a multicenter, retrospective cohort study in order to examine outcomes after C difficile infections in IBD patients who were exposed to new or escalated immunosuppressive therapies.
Across 4 academic medical centers, the researchers found 207 adult patients with IBD and C difficile infection. Of those patients, 62 underwent escalation to biologic or corticosteroid therapy over a period of about 13 days, on average. The investigators measured outcomes at 30 and 90 days and compared the results to patients undergoing new or escalated immunosuppressive therapy and those without any therapy escalation. They also looked at secondary outcomes, including C difficile infection recurrence, rehospitalization rates, worsening of IBD, and severe outcomes within 30 days.
“Patients with IBD are at higher risk for getting overlapping C difficile infection,” study author Arun Swaminath, MD, told MD Magazine®. “It can be very difficult to tell in this overlap setting what’s happening to a sick patient, as the symptoms of an IBD flare can mimic those of C difficile infection. Hence, the question becomes whether to treat the infection or treat the inflammation which often is at cross purposes.”
The researchers reported severe outcomes within 90 days in 21 non-escalated patients compared to 1 therapy-escalated patient. There were 44 patients who underwent IBD therapy escalation 30 days after their C difficile diagnosis. Of those, severe outcomes occurred in 1 patient from the escalation group, compared to 15 patients in the non-escalation group.
The study authors said that besides more frequent worsening of IBD in the non-escalation cohort, there were no significant differences between primary and secondary outcomes between the escalation and non-escalation groups at 30 days.
Some of the risks associated with severe outcomes included serum albumin <2.5 mg/dL, lactate >2.2 mg/dL, admission to the intensive care unit, hypotension, and comorbid disease (cardiovascular, renal or rheumatologic disease). The finding regarding hypoalbuminemia is consistent with other published studies on the matter, the study authors also noted.
The likelihood for severe outcomes decreased in patients who were undergoing escalation of IBD therapy after C difficile infection and increased when patients were over 65 years of age. The escalation group also showed a tendency toward a decrease in length of hospital stay.
“Gastroenterologists should think about patients who aren’t fully better after treating the infection, should give serious thought to intensifying IBD therapy without fear of causing the patient more problems,” Swaminath said. The study authors noted that their study size was relatively small, though it was conducted using a diverse, multicenter cohort; thus, “it is not possible to draw major conclusions regarding the relative safety of individual immunosuppressive therapies,” they concluded.
The study, “Escalation of Immunosuppressive Therapy for Inflammatory Bowel Disease Is Not Associated With Adverse Outcomes After Infection With Clostridium difficile,” was published in Inflammatory Bowel Diseases.